The alert follows a review by the MHRA along with the Pharmacovigilance Expert Advisory Group of the Commission on Human Medicines

Drug capsules on an ECG trace_Marlee_8947540

The Medicines and Healthcare products Regulatory Agency (MHRA) has issued a warning on the use of hydroxychloroquine (HCQ) concurrently with a macrolide antibiotic such as azithromycin.

The review was triggered by a retrospective cohort study analysing claims data or electronic medical records from six countries, published in August 2020 in Lancet Rheumatology. The analysis had shown that while short-term use of HCQ alone for rheumatoid arthritis demonstrated no additional risk when compared with sulfasalazine, the addition of azithromycin to HCQ appeared to be associated with an increased risk of 30-day cardiovascular mortality (calibrated hazard ratio [HR] 2.19 [95% confidence interval {CI} 1.22 to 3.95]), chest pain or angina (HR 1.15 [1.05 to 1.26]), and heart failure (HR 1.22 [1·02 to 1.45]) when compared with HCQ plus amoxicillin.

The UK product information for hydroxychloroquine and chloroquine already contained warnings about the potential for cardiovascular adverse events, including QT-interval prolongation, and the potential for interaction with other medicines known to cause QT prolongation. The increased risk of cardiovascular mortality for users of hydroxychloroquine and azithromycin combined might thus have been anticipated, the MHRA said, ‘based on the known cardiac toxicities of both products, possibly due to combined effects on QT interval, or by combined cardiotoxic effects more generally’.

However, the product information for hydroxychloroquine and chloroquine did not specifically mention a potential interaction with macrolide antibiotics or contain any warnings about concurrent use of these medicines with macrolide antibiotics.

Increased risk with concurrent use

The MHRA also noted that the study findings were driven by data from two US databases, whereas the same risk was not seen in data from the UK Clinical Practice Research Datalink. However a further study cited from 2020 had concluded that while HCQ use was not associated with a safety signal, azithromycin used alone or in combination with HCQ was associated with Torsades de pointes/QT prolongation events. In comparison, there were no safety signals for amoxicillin used alone or in combination with HCQ. The authors had recommended that azithromycin ‘should be used with caution’.

The MHRA’s review concluded: ‘This study provides evidence that using hydroxychloroquine with azithromycin compared with amoxicillin is associated with an increased risk of angina or chest pain and heart failure and of cardiovascular mortality in patients with rheumatoid arthritis. There is a plausible biological mechanism for such effects through possible combined effects on QT interval or through combined cardiotoxic effects more generally.’

It said that while a contraindication for concomitant use of HCQ and azithromycin was considered during the review, it determined that this was not warranted based on the current data. However, information about these risks has now been added to the product information for healthcare professionals and patients for both hydroxychloroquine and azithromycin. Similar information has also been added to the product information for related products chloroquine, clarithromycin and erythromycin, since they may cause similar types of side effects.

‘No amendments to the HCQ product information regarding cardiovascular risk when it is not used in combination with macrolides are considered necessary,’ the MHRA added.

drug safety update about the increased risk of cardiovascular events when hydroxychloroquine is used concurrently with macrolide antibiotics has also been issued. Healthcare professions are advised: ‘Carefully consider the benefits and risks before prescribing systemic azithromycin or other systemic macrolide antibiotics to patients being treated with hydroxychloroquine or chloroquine.’ 

Any adverse reactions noted should be reported on the yellow card system.

This article originally appeared on Medscape, part of the Medscape Professional Network.

Credit:
Lead image: Marlee/stock.adobe.com
Image 1: Marlee/stock.adobe.com